Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Melbourne, FL

March 12, 20224 counties in Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 12, 2022, 8:43 AM EST for 4 counties in Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2022, 8:43 AM EST (13:43 UTC)
Expired
Mar 12, 2022, 9:30 AM EST
In force
47 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 130 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:20 AM ESTTSTM WND DMG5 Sse Crescent City, FLREPORT FROM PUTNAM CO. EM OF POSSIBLE TORNADO AND DAMAGE TO 2 HOMES AT 120 EAGLE TRAIL, CRESCENT CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 3:37 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 1.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS52 KMLB 121343
SVRMLB
FLC069-095-117-127-121430-
/O.NEW.KMLB.SV.W.0003.220312T1343Z-220312T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
843 AM EST Sat Mar 12 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Western Seminole County in east central Florida...
  Lake County in east central Florida...
  Western Orange County in east central Florida...
  Northern and western Volusia County in east central Florida...

* Until 930 AM EST.

* At 842 AM EST, severe thunderstorms were located along a line 
  extending from near Lake George to near Lady Lake and into Sumter 
  County, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Deltona, Daytona Beach, Port Orange and Sanford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM EST for east central
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 1100 AM EST for east central
Florida.

&&

LAT...LON 2943 8108 2922 8096 2835 8151 2835 8179
      2836 8179 2835 8196 2895 8195 2896 8166
      2928 8164 2932 8168 2940 8142 2926 8142
      2927 8115 2941 8116
TIME...MOT...LOC 1342Z 257DEG 47KT 2936 8157 2850 8221 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Haley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 4:25 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 12, 4:25 AM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
425 AM EST Sat Mar 12 2022

.DISCUSSION...
...Tornado Watch 43 in effect for Lake Orange Seminole and
Volusia counties through 11 AM...
...Strong Late Season Cold Front Passes Today...
...Windy with Storms Today, then Turning Much Colder Tonight...

Currently...Strong to severe storms over N FL signal approach of the
cold front to the region with local winds significantly increasing
aloft and abundant moisture in place.

Today...Through daybreak, surface winds will become breezy with a
developing chc of showers early across north central FL. A Wind
Advisory commences at 9 AM areawide through 7 PM. Hi Res guid
indicates initial impacts from the approaching pre-frontal
convection wl overspread locations north of I-4 by mid-morning, with
an organized line of showers and storms moving across the I-4
corridor and Space coast by late morning. Storms have potential to
be strong to locally severe due to strong environmental winds and
primary hazards will be wind gusts of 45 to 55 mph, along with
lightning and very heavy rain. The threat of severe storms along
with the chance of a brief tornado exists mainly from around Osceola
and Brevard counties northward through midday before the line loses
organization while translating across Lake Okeechobee and the
Treasure coast early in the afternoon. Behind the passing front it
will remain windy with an end to precipitation from mid afternoon
through nightfall from N-S.

Tonight...Attention will focus to a relatively rare late season
night one advection cold event. With clearing skies, significantly
colder air will plummet south across the region, and the combination
of air temps in the mid to upper 30s with winds of 10 to 15 mph will
produce wind chill readings around 30 to 35 degrees over all inland
counties past midnight through sunrise Sunday. A Wind Chill Advisory
is in place for all zones except the Treasure Coast from 1 AM
through 9 AM Sunday. Local winds will begin to become onshore along
the Brevard and Treasure Coast beaches, sparing coastal locations
from the coldest temperature and associated lowest wind chill
readings early Sunday.

Sunday-Monday...The cold front that passed through the local area
on Saturday will continue to push southward away from the Florida
peninsula. At the surface, a high pressure ridge will build over
the Florida peninsula through the time period. North winds around
10 mph on Sunday morning will veer to the northeast by Sunday
afternoon with 10-15 mph along the coast. Winds will then veer on
Monday, becoming east by the afternoon with wind speeds around 10
mph.

Dry conditions through the time period with no mentionable rain
chances. Below normal temperatures expected on Sunday as cool and
dry air filters into the area, with temperatures rising to around
normal for this time of year on Monday. Afternoon highs on Sunday
will be in the low to mid 60s across the north, and mid to upper
60s across the south under partly cloudy skies, and highs on
Monday will be in the low to mid 70s area wide under mostly cloudy
skies. Overnight lows on Sunday will in the upper 40s along and
northwest of I-4, and low to mid 50s everywhere else, except low
60s along the immediate coast of the Treasure coast. Overnight
lows on Monday will be milder, with lows in the upper 50s to low
60s, except mid 60s along the immediate coast of the Treasure
Coast.

Tuesday-Wednesday...Surface high pressure over the western
Atlantic will push eastward, pulling the ridge axis away from the
Florida peninsula on Wednesday. At the same time, a surface low
pressure will form over the TX/LA area on Tuesday, and continue to
push eastward through the time period, brining another cold front
through the local area on Wednesday. This will bring increased
moisture over the Florida peninsula Tuesday and Wednesday, with
scattered to numerous showers and lightning storms expected.

Highest rain chances will occur on Tuesday afternoon and
overnight, with PoPs 60 percent areawide. Rain chances then
slightly decrease across the north on Wednesday, with PoP 50
percent, and 60 percent across the south. East to southeast winds
5-10 mph Tuesday will veer southwest on Wednesday. A warming
trend with afternoon highs in the upper 70s along and north of
I-4, and low 80s everywhere else on Tuesday, and on Wednesday
highs will be in the upper 70s across the north, and low 80s
across the south. Overnight lows will be in the low to mid 60s
areawide on Tuesday, and mid to upper 50s areawide, except low 60s
across the Treasure Coast on Wednesday.

Thursday-Friday...High pressure will expand across Florida on
Thursday and remain through late week. Locally, isolated showers
across the Treasure Coast will continue on Thursday and Friday,
with everywhere else remaining mostly dry. Winds will veer
northward on Thursday, and then southeast by Friday afternoon.
Afternoon highs will be above normal through the time period, with
highs in the low 80s areawide on Thursday, and mid to upper 80s
across the interior, and low 80s along the coast on Friday.

&&

.AVIATION...Ongoing Wind Shear comments ascd with very strong BL
winds near 40 kts in the pre-dawn hours this morning. Strong winds
will mix to the sfc shortly after daybreak with S/SW gradient winds
25 to 30 kts all sites. Initial effects from organized line of
storms beginning around 10 AM through mid afternoon wl produce
episodes of tempo 1-2 hours of MVFR-IFR conds along with
convective gusts 35 to 45 kt at sites affected by storms. Fast
moving line of storms wl clear area by 12/20Z with lingering gusty
winds veering NW with gusts 20 to 25 kts through nightfall. VFR
conds wl prevail aft 12/21z areawide.

&&

.MARINE...
Today and Tonight...Rapidly deteriorating conditions ascd with
approach, then passage of strong cold front. Gale conditions
commence with the warning period beginning at 7 AM this morning
continuing overnight. Seas forecast to become fully arisen early
Sunday with 6 to 8 ft seas near the immediate coast, and up to 13
ft offshore and over the Gulf Stream. Venturing over the open
waters is not recommended this weekend.

Sunday...Hazardous wind and sea conditions continue on Sunday.
Small Craft Advisory will remain in effect for all of east central
Florida Atlantic waters on Sunday. Northeast winds 20-24KT Sunday
morning will decrease to 10-15 KT and veer east-northeast by the
afternoon. Seas will be 6-10 ft in the nearshore, with seas up to
13 ft in the far southern Treasure coast nearshore waters, and
8-13 ft in the offshore waters Sunday morning before decreasing to
4-9 ft in the nearshore waters, and 5-10 ft in the offshore
waters by the afternoon. Mostly dry conditions expected through
the time period, however isolated showers will be possible along
the Gulf Stream.

Monday-Wednesday...Improving wind and sea conditions through the
time period, however, poor to hazardous conditions are expected
through Tuesday. The Small Craft Advisory will likely be extended
through at least Monday morning. Increasing rain and lightning
storm chances Tuesday and Wednesday as another frontal boundary
makes its way towards the local area and pushes through. East to
southeast winds 10-15 KT through Tuesday before winds veer to the
south Tuesday night, then southwest on Wednesday. Seas will be 5-7
ft Monday morning, improving to 4-6 ft by the afternoon, before
becoming 3-5 ft by Wednesday afternoon. There will be a brief
period of 4-5 ft overnight on Monday before quickly returning to
4- 6ft by Tuesday morning. Small craft should exercise caution in
the offshore waters Monday afternoon through Tuesday afternoon for
seas up to 6 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  37  64  51 /  90   0  10  10
MCO  78  39  67  53 / 100   0   0  10
MLB  78  41  67  57 /  90   0  10  10
VRB  76  45  68  57 /  80  10  10  10
LEE  70  35  64  49 / 100   0   0   0
SFB  74  39  65  52 /  90   0   0  10
ORL  74  39  67  54 /  90   0  10  10
FPR  77  43  69  57 /  80  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 9 AM this morning to 7 PM EST this evening
     for Coastal Volusia-Indian River-Inland Volusia-Martin-
     Northern Brevard-Northern Lake-Okeechobee-Orange-Osceola-
     Seminole-Southern Brevard-Southern Lake-St. Lucie.

     Tornado Watch until 11 AM EST this morning for Coastal Volusia-
     Inland Volusia-Northern Lake-Orange-Seminole-Southern Lake.

     Wind Chill Advisory from 1 AM EST to 9 AM EDT Sunday for Coastal
     Volusia-Inland Volusia-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake.

AM...Tornado Watch until 11 AM EST this morning for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm.

     Small Craft Advisory until 7 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM to 4 PM EDT Sunday for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning from 7 AM EST this morning to 4 AM EDT Sunday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Pendergrast
LONG TERM....Watson
AVIATION...Pendergrast
Hazardous weather outlook, Mar 12, 4:20 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
420 AM EST Sat Mar 12 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
420 AM EST Sat Mar 12 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A line of fast moving, strong lightning storms will cross the area
rapidly from north to south from mid morning and into the afternoon.
Strong to severe storms will reach Lake, Volusia, Seminole, and
Orange Counties between 8 to 9 am, then reach Osceola and Brevard
Counties between 10 am and noon, and reach the Treasure Coast and
Okeechobee County between noon and 1 pm.

The main threats expected with locally stronger storms will be
strong to damaging wind gusts of 60 mph, hail up to quarter size,
and frequent lightning strikes. A brief tornado or two is also
possible, mostly from Osceola to Brevard Counties northward.

.HIGH WIND IMPACT...
Windy conditions develop across the area after daybreak today as
southwest to west winds increase to 20 to 25 mph with gusts up to
35 mph. A Wind Advisory is in effect through 7 PM.

.EXCESSIVE COLD IMPACT...
Significantly colder temperatures will occur tonight with mid to
upper 30s along and west of Interstate 4. Wind chill readings
in the upper 20s to lower 30s are possible along and north of
Interstate Four, and from south of Interstate 4 to Lake
Okeechobee expect lows in the upper 30s to around 40 degrees,
with wind chills in the low to mid 30s. A Wind Chill Advisory
is in effect for all but the Treasure Coast tonight into Sunday
morning.

.RIP CURRENT IMPACT...
A strong current flowing parallel to the beach along with choppy
surf conditions will make surf conditions very hazardous.
Entering the water is not recommended.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorm wind gusts of 35 to 40 knots are likely as a line of
strong to severe storms crosses the local waters and including area
lakes. A few wind gusts of 50 knots or greater will be possible
in the strongest storms. It is not recommended boating activities
occur over inland or coastal waters today.

.WATERSPOUT IMPACT...
A waterspout or two will be possible as the line of strong to
severe storms moves offshore from the coast. The threat for
waterspouts will be greatest north of Sebastian Inlet.

.WIND AND SEA IMPACT...
Gale conditions will develop after daybreak across all the local
waters ahead of and behind a strong cold front. Southwest winds of
20 to 25 knots this morning will increase to 25 to 30 knots in
the afternoon with frequent gusts to gale force expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Hazardous boating conditions on Saturday will continue for
portions of the Atlantic waters through early Monday. The
rip current risk will become high to extreme on Sunday and
remain high into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:55 PM ESTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia22 hr
Mar 11, 9:02 PM ESTSmall Craft AdvisoryMLB10 hr
Mar 12, 2:34 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia29 hr
Mar 12, 9:30 AM ESTSevere Thunderstorm WarningMLBBrevard, Lake, Orange, Seminole, Volusia45 min
Mar 12, 9:33 AM ESTSpecial Marine WarningMLB117 min
Mar 12, 10:02 AM ESTSevere Thunderstorm WarningMLBOrange, Osceola28 min
Mar 12, 10:15 AM ESTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola, Seminole, Volusia45 min
Mar 12, 10:55 AM ESTSpecial Weather StatementMLBOsceola50 min
Mar 12, 11:24 AM ESTSpecial Weather StatementMLBOkeechobee36 min
Mar 12, 11:30 AM ESTSpecial Marine WarningMLB2 hr
Mar 12, 11:44 AM ESTSpecial Weather StatementMLBBrevard, Okeechobee31 min
Mar 12, 12:14 PM ESTSpecial Weather StatementMLBIndian River31 min
Mar 12, 12:27 PM ESTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie48 min
Mar 12, 12:52 PM ESTSevere Thunderstorm WarningMLBIndian River, Saint Lucie23 min
Mar 12, 1:07 PM ESTSpecial Weather StatementMLBMartin, Saint Lucie38 min
Mar 12, 1:08 PM ESTSpecial Marine WarningMLB112 min
Mar 12, 1:43 PM ESTSpecial Weather StatementMLBMartin32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.